Louisiana, 2020Tornadoes in Louisiana, May 17, 2020
May 17, 2020 · NWS LCH · 5 events in 5 counties and zones
A slow moving upper level low moved out of Texas and across Louisiana. Multiple tornadoes occurred when the disturbance passed.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 9
- Property damage
- $510,000
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A slow moving upper level low moved out of Texas and across Louisiana. Multiple tornadoes occurred when the disturbance passed.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lake Charles, LA wrote its last area forecast discussion before the first event at May 17, 2:40 PM CST, 2 hours 1 minute earlier.
Area forecast discussion, May 17, 2:40 PM CST, 2 hours 1 minute before
Area Forecast Discussion
National Weather Service Lake Charles LA
340 PM CDT Sun May 17 2020
.SYNOPSIS...
An upper level trough and associated surface front will move
across tonight ending rain chances and bringing drier and less
humid conditions into early next week. By mid week, a return to
the muggies with small chances of diurnal showers.
Rua
&&
.DISCUSSION...
An upper level trough extends from the upper midwest down into
lower Texas with several vortices along it, including one across
northern Louisiana and southern Arkansas. At the surface, a trough
has moved to eastern portions of the forecast area, with west
winds now at all observation sites except for sits along the
Atchafalaya Basin. Then a cold front is located over northeast
Texas associated with the upper level trough. Mainly light to
moderate shower activity has been initiated with the lift and a
moist air mass.
The upper level trough and cold front will continue to move off
to the east and through the forecast area during the evening to
overnight period, with shower activity ending from west to east.
Drier air will gradually move in behind the front providing for
less humid conditions and sunny skies on Monday.
An upper level low is expected to develop and deepen on the north
end of the current upper level trough over the midwest and move
into the southeast US by the end of Tuesday. This feature will
send a backdoor like surface trough down toward the forecast area.
Meanwhile, surface ridging across the northern Gulf will bring
back southerly flow and an increase in moisture. Therefore, some
isolate convection may form over the northeast section of the
forecast area, mainly central Louisiana on Tuesday and Wednesday
afternoons.
Later in the week into next weekend, global models are showing
some differences and having a tough time on consistency. At this
time will stick to the national blend, which has an almost summer
like warm and very muggy conditions, with the potential for
daytime diurnal convection.
Rua
&&
.MARINE...
A modest westerly flow will develop this afternoon and evening as
a weak surface trough moves across the coastal waters along with a
few passing showers. Winds will become more northwesterly by early
Monday behind a departing weak cold front. These light to modest
offshore winds will be short lived, as high pressure begins to
ridge across the northern Gulf and provides a return to onshore
winds on Tuesday.
Rua
&&
.PRELIMINARY POINT TEMPS/POPS...
AEX 60 84 61 88 / 40 0 0 10
LCH 64 86 66 88 / 10 0 0 0
LFT 64 84 65 89 / 50 10 0 10
BPT 64 87 68 88 / 0 0 0 0
&&
.LCH WATCHES/WARNINGS/ADVISORIES...
LA...None.
TX...None.
GM...None.
&&
PUBLIC...07
Hazardous weather outlook, May 17, 1:58 PM CST, 2 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Lake Charles LA
258 PM CDT Sun May 17 2020
LAZ027>033-041>045-052>055-073-074-TXZ180-201-215-216-259>262-182100-
Vernon-Rapides-Avoyelles-Beauregard-Allen-Evangeline-St. Landry-
Calcasieu-Jefferson Davis-Acadia-Lafayette-Upper St. Martin-
Vermilion-Iberia-St. Mary-Lower St. Martin-West Cameron-East Cameron-
Tyler-Hardin-Jefferson-Orange-Northern Jasper-Northern Newton-
Southern Jasper-Southern Newton-
258 PM CDT Sun May 17 2020
This Hazardous Weather Outlook is for central Louisiana, south
central Louisiana, southwest Louisiana, west central Louisiana and
southeast Texas.
.DAY ONE...This afternoon and tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
GMZ430-432-435-450-452-455-470-472-475-182100-
Sabine Lake-Calcasieu Lake-Vermilion Bay-
Coastal waters from Cameron LA to High Island TX out 20 NM-
Coastal waters from Intracoastal City to Cameron LA out 20 NM-
Coastal waters from Lower Atchafalaya River to Intracoastal City LA
out 20 NM-Waters from Cameron LA to High Island TX from 20 to 60 NM-
Waters from Intracoastal City to Cameron LA from 20 to 60 NM-
Waters from Lower Atchafalaya River to Intracoastal City LA from
20 to 60 NM-
258 PM CDT Sun May 17 2020
This Hazardous Weather Outlook is for the Gulf of Mexico and the
coastal lakes and bays of the Gulf of Mexico.
.DAY ONE...This afternoon and tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Local storm report, May 17, 2:04 PM CST, 2 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
304 PM CDT SUN MAY 17 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0648 AM TORNADO 3 SSE MAURICEVILLE 30.18N 93.86W
05/16/2020 ORANGE TX NWS STORM SURVEY
AN EF-1 TORNADO WITH MAX WIND SPEEDS OF 100 MPH TOUCHED
DOWN SOUTH OF MAURICEVILLE ALONG HWY 62, AND CONTINUED
NORTHEAST ACROSS FM1130 AND HWY 12 BEFORE ENDING ALONG
KAIYUTE ROAD. SEVERAL TREES WERE SNAPPED OR BLOWN DOWN
ALONG THE PATH.
&&
ERICKSONTornado, Allen
- When
- May 17, 4:41 PM CST to 4:49 PM CST
- Where
- Allen County, 1.27 mi NNW of Ward to 3.17 mi SE of Ward
- Rating
- EF1
- Path length
- 4.34 mi
- Path width
- 25 yd
- Property damage
- $10,000
- Reported by
- NWS Storm Survey
- Coordinates
- 30.746, -92.710
A small tornado touched down near US Hwy 165, a little south of the airport. It moved along parts of Ward Rd. Several trees were snapped or uprooted along the path.
Tornado, Cameron
- When
- May 17, 5:01 PM CST to 5:02 PM CST
- Where
- Cameron County, 9.64 mi NNW of Holly Beach to 8.85 mi N of Holly Beach
- Rating
- EF0
- Path length
- 1.03 mi
- Path width
- 10 yd
- Reported by
- NWS Employee
- Coordinates
- 29.905, -93.521
The tornado occurred in the Sabine Wildlife Refuge and affected only marsh.
Tornado, Calcasieu
- When
- May 17, 5:40 PM CST to 5:41 PM CST
- Where
- Calcasieu County, 1.33 mi SSE of De Quincy to 1.4 mi SSE of De Quincy
- Rating
- EF0
- Path length
- 0.1 mi
- Path width
- 10 yd
- Reported by
- Law Enforcement
- Coordinates
- 30.431, -93.424
Pictures and video of a tornado were received from Calcasieu Parish PD. The tornado remained in wooded areas.
Tornado, Evangeline
- When
- May 17, 7:00 PM CST to 7:01 PM CST
- Where
- Evangeline County, 3.24 mi SE of Mamou to 3.44 mi SE of Mamou
- Rating
- EF0
- Path length
- 0.2 mi
- Path width
- 10 yd
- Reported by
- Public
- Coordinates
- 30.604, -92.375
Multiple videos were received from social media of a tornado near Mamou. The brief tornado remain in swamp.
Tornado, Acadia
- When
- May 17, 7:31 PM CST to 7:41 PM CST
- Where
- Acadia County, 4.15 mi NE of Richard to 1.23 mi N of Church Pt
- Rating
- EF3
- Path length
- 3.93 mi
- Path width
- 100 yd
- Deaths
- 1 direct, 0 indirect
- Injuries
- 9 direct, 0 indirect
- Property damage
- $500,000
- Reported by
- NWS Storm Survey
- Coordinates
- 30.460, -92.268
An EF-3 tornado was documented in parts of Acadia and St. Landry Parishes. It began near Gobert Rd and Pitreville Hwy, and crossed Grand Marais Rd, Prudence Hwy, St. Margaret Rd, Lawtell Hwy, and N Beaugh St. One home was picked up off its pilings and thrown 50 yards to its south, destroying the home. Three people were inside. One person was killed, and the other two people are hospitalized with significant injuries. Nearby, 4 mobile homes were destroyed. Two were flipped in the air and seperated from the frame, another one rolled over on top of an SUV, and the fourth was|pulled off its blocks and had significant structural damage. Two grain dryers were destroyed at a farm, and an 18 wheeler used to transport crops was picked up and flipped onto the road. The tornado ended on the city limits of Church Point|where a large tree fell on a home. The max estimated wind speed was 150 mph.
| Event | Date | Age | Sex | Where | Kind |
|---|
| Tornado, Acadia | 2020-05-17 | 26 | Female | Mobile/Trailer Home | Direct |
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding and Lakeshore Flood in Wisconsin, May 17 to 26, 20201 death · 2 injured · $154,000 · 12 events
- Tornadoes and Flash Flooding in Illinois, May 17 to 19, 202050 events
- Flash Flood and Flood in Idaho, May 17, 2020$40,000 · 3 events
- Flood and Lakeshore Flood in Wisconsin, May 17 to 19, 2020$30,000 · 5 events
- Damaging Wind in Kentucky, May 17, 2020$35,000 · 61 kt wind · 1 event
- Flash Flooding and Flooding in Missouri, May 17 to 18, 2020$15,000 · 15 events
- High Surf in Hawaii, May 17 to 18, 202016 events
- Heavy Snow and High Wind in Nevada, May 17 to 20, 202064 kt wind · 11 events
- Flood and Damaging Winds in Florida, May 17, 2020$8,000 · 8 events
- Flooding in Illinois, May 17 to 20, 20206 events
- Flooding in Iowa, May 17 to 31, 20205 events
- Hail in Colorado, May 17, 20201 in hail · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 895545, 895547, 895548, 895550, 895549.